Missouri, 2024

Damaging Winds in Missouri, April 18, 2024

April 18, 2024 · NWS PAH · 4 events in 3 counties and zones

A warm front lifted northward through the Quad State region during the morning hours. Dew points in the lower 70s made their way into Southeast Missouri, allowing MUCAPE to surge to 2000-2500 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A warm front lifted northward through the Quad State region during the morning hours. Dew points in the lower 70s made their way into Southeast Missouri, allowing MUCAPE to surge to 2000-2500 J/kg. SRH peaked around 150 m2/s2 in the evening with effective bulk shear around 40 kts. Lapse rates were 6-7 C/km. Cells formed in the afternoon, moving northeastward. The frontal passage moved through late evening. Wind damage reports in SEMO were concentrated on the path of a more north-south oriented portion of the line that showed rotation aloft. A funnel cloud observation was made northwest of Advance with that feature.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 18, 5:44 PM CST, 2 hours 8 minutes earlier. Its key messages:

  • Thunderstorms expected to develop this afternoon/evening. Widespread damaging winds (30%) will be the prominent hazard with the main line, while large hail (15%) and isolated tornadoes (5%) may also occur.
  • Much cooler Friday through the weekend, as highs/lows in the 80s/60s transition to 60s/40s. Some upper 30s are possible both weekend nights, and if skies clear/winds diminish, some frost potential exists then...with the better chance of that occurring being Sunday night.
Area forecast discussion, Apr 18, 5:44 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
644 PM CDT Thu Apr 18 2024

.KEY MESSAGES...

- Thunderstorms expected to develop this afternoon/evening.
  Widespread damaging winds (30%) will be the prominent hazard
  with the main line, while large hail (15%) and isolated
  tornadoes (5%) may also occur.

- Much cooler Friday through the weekend, as highs/lows in the
  80s/60s transition to 60s/40s. Some upper 30s are possible
  both weekend nights, and if skies clear/winds diminish, some
  frost potential exists then...with the better chance of that
  occurring being Sunday night.

&&

.DISCUSSION...
Issued at 106 PM CDT Thu Apr 18 2024

We are closely tracking a warm front's lift across the area, in
advance of a developing and approaching broader/stronger storm
system that will produce an all hazards potential severe weather
event later this afternoon/evening. Soupy upper 60s surface dew
points are in our south already, with lower 70s just about to
enter. As the warm sector lifts this pm, the increasing moist
tongue with temps rising into the 80s will help instability
balloon, with 2000-3000 J/KG Available Potential Energy for
Convection at most unstable in the layer.

CAMs all model active convection. Some (FV3/ARW) are a little
faster and more robust, while others (NAM) are on the opposite
end of that, but all agree on the main line approaching late
today and blasting thru the area this evening. The FV3/ARW
support an aggressive bowing of the northern structure of the
line, which is a slight evolution from previous runs. The HRRR
and NSSL also bow, but are more solidly split with warm sector
convection out ahead, and then main line convection with the
cold front's approach. We still like a basic 18-21z warm sector
threat, followed by the main threat timing of the potential
bowing line from 21-03z.

After fropa, storm threat will diminish though some lingering
pop may survive thru the overnight. Low clouds may linger
til/shortly after daybreak, after which we'll see that
cooler/drier air work its way in/across the FA. We are still
forecasting a transition from our 80s/60s highs/lows to 60s/40s
with this airmass change, that will last thru the weekend. Some
upper 30s are possible both weekend nights, with perhaps Sunday
night the better chance for frost with clearing skies/diminished
winds.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 644 PM CDT Thu Apr 18 2024

Scattered SHRA/TSRA could effect eastern portions of the region
early this evening, before a long line of strong to severe
storms sweeps quickly eastward across the entire region
beginning around 01Z and likely leaving the area by 06Z. Very
strong winds are likely with the main line of storms. MVFR
ceilings will arrive with the line and a period of IFR ceilings
may eventually develop overnight into the early morning hours.
Ceilings will lift to VFR by midday. South winds will shift to
the northwest behind the line of storms and gusts 20-25kts will
be possible through the remainder of the forecast.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...
AVIATION...DRS
Hazardous weather outlook, Apr 18, 12:35 PM CST, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
135 PM CDT Thu Apr 18 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
135 PM CDT Thu Apr 18 2024 /235 PM EDT Thu Apr 18 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

The threat of storms will increase to a peak this evening, with
all severe hazards in play. The greatest risk is for damaging
winds, with large hail and tornadoes also posing potential risks.
Frequent deadly lightning and locally heavy rains capable of
sporadic flooding are also potential hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Lows in the upper 30s are possible this weekend, with Sunday night
perhaps the best chance for frost to develop as skies clear and
winds diminish then. These cooler temperatures and thus the
chance of frost appears greatest along and north of the Ohio
River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for our ongoing active severe
weather watch.

In the hours before

Local storm report, Apr 18, 4:20 PM CST, 3 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
520 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Tstm Wnd Dmg     3 SSW Mound City        37.05N 89.19W
04/18/2024                   Alexander          IL   911 Call Center

            Tree down across Highway 37 between Cairo
            and Mounds City.

&&

DWS
Local storm report, Apr 18, 6:46 PM CST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
746 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     Hail             Woodlawn                38.33N 89.03W
04/18/2024  M1.25 Inch       Jefferson          IL   Public

&&

bm
Local storm report, Apr 18, 6:47 PM CST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
747 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     Hail             Pinckneyville           38.08N 89.38W
04/18/2024  M0.25 Inch       Perry              IL   Emergency Mngr

&&

bm
Local storm report, Apr 18, 7:20 PM CST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
820 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     Hail             2 N Fairfield           38.41N 88.37W
04/18/2024  M0.25 Inch       Wayne              IL   Emergency Mngr

&&

bm
Local storm report, Apr 18, 7:25 PM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
825 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     Tstm Wnd Gst     4 N Belle Prairie City  38.28N 88.56W
04/18/2024  M58 MPH          Wayne              IL   Trained Spotter

            Measured 1 mile north of mile marker 100 on
            Interstate 64.

&&

DWS
Local storm report, Apr 18, 7:48 PM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
848 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     Hail             Crossville              38.17N 88.07W
04/18/2024  M0.25 Inch       White              IL   Trained Spotter

&&

bm

The radar

The Paducah radar (KPAH), 123 km away, was scanning. The volume nearest the first event began at 01:52 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Bollinger

When
April 18, 7:52 PM CST
Where
Bollinger County, 2 mi S of Lodge
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
37.301, -90.130

Downburst winds downed a few trees near the intersection of DD and County Rd 822. Additionally, a shed had its roof blown off and another small shed was blown over. Two tractor trailer cab shells were blown over as well.

Thunderstorm Wind, Bollinger

When
April 18, 8:22 PM CST
Where
Bollinger County, 1.3 mi E of Dongola
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.170, -89.946

A couple of trees were downed south of Marble Hill by thunderstorm winds.

Funnel Cloud, Stoddard

When
April 18, 8:25 PM CST
Where
Stoddard County, 1.2 mi N of Brownwood
Reported by
Emergency Manager
Coordinates
37.097, -89.950

At least one funnel cloud was spotted west of Advance associated with the storm approaching from the northwest.

Thunderstorm Wind, Scott

When
April 18, 9:10 PM CST
Where
Scott County, 0.9 mi SW of Vanduser
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.991, -89.692

A couple of trees were blown down by thunderstorm winds in Vanduser.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172236, 1172238, 1172237, 1172239.